The Wholesale Sedation of America's Youth
Stay up to date with the latest headlines via email.
In the winter of 2000, the Journal of the American Medical Association published the results of a study indicating that 200,000 two- to four-year-olds had been prescribed Ritalin for an "attention disorder" from 1991 to 1995. Judging by the response, the image of hundreds of thousands of mothers grinding up stimulants to put into the sippy cups of their preschoolers was apparently not a pretty one.
Most national magazines and newspapers covered the story; some even expressed dismay or outrage at this exacerbation of what already seemed like a juggernaut of hyper-medicalizing childhood. The public reaction, however, was tame; the medical community, after a moment's pause, continued unfazed. Today, the total toddler count is well past one million, and influential psychiatrists have insisted that mental health prescriptions are appropriate for children as young as twelve months. For the pharmaceutical companies, this is progress.
In 1995, 2,357,833 children were diagnosed with ADHD (Woodwell 1997) -- twice the number diagnosed in 1990. By 1999, 3.4 percent of all American children had received a stimulant prescription for an attention disorder. Today, that number is closer to ten percent. Stimulants aren't the only drugs being given out like candy to our children. A variety of other psychotropics like antidepressants, antipsychotics, and sedatives are finding their way into babies' medicine cabinets in large numbers. In fact, the worldwide market for these drugs is growing at a rate of ten percent a year, $20.7 billion in sales of antipsychotics alone (for 2007, IMSHealth 2008).
While the sheer volume of psychotropics being prescribed for children might, in and of itself, produce alarm, there has not been a substantial backlash against drug use in large part because of the widespread perception that "medically authorized" drugs must be safe. Yet, there is considerable evidence that psychoactive drugs do not take second place to other controlled pharmaceuticals in carrying grave and substantial risks. All classes of psychoactive drugs are associated with patient deaths, and each produces serious side effects, some of which are life-threatening.
In 2005, researchers analyzed data from 250,000 patients in the Netherlands and concluded that "we can be reasonably sure that antipsychotics are associated in something like a threefold increase in sudden cardiac death, and perhaps that older antipsychotics may be worse" (Straus et al. 2004). In 2007, the FDA chose to beef up its black box warning (reserved for substances that represent the most serious danger to the public) against antidepressants concluding, "the trend across age groups toward an association between antidepressants and suicidality . . . was convincing, particularly when superimposed on earlier analyses of data on adolescents from randomized, controlled trials" (Friedman and Leon 2007). Antidepressants have been banned for use with children in the UK since 2003. According to a confidential FDA report, prolonged administration of amphetamines (the standard treatment for ADD and ADHD) "may lead to drug dependence and must be avoided." They further reported that "misuse of amphetamine may cause sudden death and serious cardiovascular adverse events" (Food and Drug Administration 2005). The risk of fatal toxicity from lithium carbonate, a not uncommon treatment for bipolar disorder, has been well documented since the 1950s. Incidents of fatal seizures from sedative-hypnotics, especially when mixed with alcohol, have been recorded since the 1920s.
Psychotropics carry nonfatal risks as well. Physical dependence and severe withdrawal symptoms are associated with virtually all psychoactive drugs. Psychological addiction is axiomatic. Concomitant side effects range from unpleasant to devastating, including: insulin resistance, narcolepsy, tardive dyskenisia (a movement disorder affecting 15–20 percent of antipsychotic patients where there are uncontrolled facial movements and sometimes jerking or twisting movements of other body parts), agranulocytosis (a reduction in white blood cells, which is life threatening), accelerated appetite, vomiting, allergic reactions, uncontrolled blinking, slurred speech, diabetes, balance irregularities, irregular heartbeat, chest pain, sleep disorders, fever, and severe headaches. The attempt to control these side effects has resulted in many children taking as many as eight additional drugs every day, but in many cases, this has only compounded the problem. Each "helper" drug produces unwanted side effects of its own.